December 16, 2005
Lipoatrophy, the loss of subcutaneous fat in the face and extremities, is a common problem among people living with HIV. Common though it may be, however, the condition is often distressful and stigmatizing, and effective treatments are few and far between.
Fortunately, there has been considerable progress of late in understanding the cause of lipoatrophy in HIV-infected people. Currently, the major culprit is known to be the prolonged use of specific nucleoside/tide reverse transcriptase inhibitors (NRTIs) such as stavudine (d4T, Zerit) primarily, as well as zidovudine (AZT, Retrovir).
Avoiding these agents can usually prevent lipoatrophy, and a slow improvement in lipoatrophy is seen when switching off of these agents. However, reversal of lipoatrophy is not at all universal after switching medications, and it may take years before improvement is noted. Thus, many HIV-infected patients and their providers are seeking more effective treatments for lipoatrophy, and most of what is available today are cosmetic procedures.
Poly-L-lactic acid, sold under the trade names Sculptra and New-Fill, is approved by the U.S. Food and Drug Administration for the treatment of HIV-related facial lipoatrophy. It is injected into the deeper layers of the skin, where it stimulates growth of fibroblasts and production of collagen. Because it is not a filling agent (like getting collagen injections into the lips), it takes time for the full effect to be seen.
In addition, one of the problems with poly-L-lactic acid is that it can lead to subcutaneous papules -- small, localized bumps underneath the skin. According to the Sculptra package insert, subcutaneous papules are ?lesions of 5 mm or less, typically palpable, asymptomatic and non-visible.? An earlier study known as VEGA found that 26 of 50 patients who received poly-L-lactic acid developed a subcutaneous papule at some point. Among those who developed a subcutaneous papule, the average time to onset was seven months after treatment.1
Patrick Unemori, of the University of California-San Francisco, and colleagues sought to reduce the incidence of these papules in a substudy of an ongoing trial involving HIV-infected patients receiving poly-L-lactic acid injections for lipoatrophy. Twenty-four HIV-infected male patients with moderate to severe facial lipoatrophy received poly-L-lactic acid in this single-center, open-label study. The participants had a median age of 51, a median CD4+ cell count of 487 cells/mm3 and a median viral load of 822 copies/mL. Each trial participant typically had several poly-L-lactic acid treatment sessions, receiving an average of 67 cc of poly-L-lactic acid in total.
In the first phase of the study, the researchers used the standard technique for injecting poly-L-lactic acid; they found that 0.14 papules formed for each cc of poly-L-lactic acid injected. Then they changed the injection protocol by massaging each injection area for five minutes after the injection was administered. The patients were also instructed to massage the injection sites twice daily for one month. The researchers found that the rate of papule formation was markedly reduced, down to 0.028 papules per cc of poly-L-lactic acid (P<.001).
Subcutaneous papule formation was the most common adverse event reported in poly-L-lactic acid trials. This study provides a convenient option for reducing the odds that this complication will occur. The twice-daily massage is certainly without risk and should be considered by patients receiving poly-L-lactic acid injections for lipoatrophy. Hopefully, the investigators will report on the long-term follow-up of these patients, since papules can develop many months after injections are administered. At least one long-term study on poly-L-lactic acid is currently enrolling; it is sponsored by the University of New South Wales in Australia.
|Please note: Knowledge about HIV changes rapidly. Note the date of this summary's publication, and before treating patients or employing any therapies described in these materials, verify all information independently. If you are a patient, please consult a doctor or other medical professional before acting on any of the information presented in this summary. For a complete listing of our most recent conference coverage, click here.|
The content on this page is free of advertiser influence and was produced by our editorial team. See our content and advertising policies.